Georgia, 2020Damaging Wind in Georgia, March 18, 2020
March 18, 2020 · NWS FFC · 1 event in 1 county or zone
Thunderstorms along a weak stationary front produced a brief, isolated area of damaging winds in east Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms along a weak stationary front produced a brief, isolated area of damaging winds in east Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 18, 2:28 PM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Mar 18, 2:28 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
328 PM EDT Wed Mar 18 2020
.SHORT TERM /Tonight through Thursday Night/...
A broad upper level ridge is positioned near the Atlantic coast as
the short term period begins. Southwesterly flow aloft on the
backside of this ridge, along with persistent southerly low level
winds, is contributing to a warm and moist airmass over the region.
Observed dewpoint values are in the 60s and will remain so through
the period. High temperatures this afternoon range from the low 70s
in north Georgia to low 80s in central Georgia, with the exception
of far northeast Georgia, where weak wedging is keeping cloud
ceilings low and temperatures in the 60s.
As a warm front moves northward through the area, isolated showers
have begun to develop across portions of central Georgia and are
expected to continue increasing in coverage through the remainder of
the afternoon. Chance PoPs are expected across east Georgia by late
afternoon, along with slight chance PoPs elsewhere across the
forecast area. Warm and moist conditions will contribute to
sufficient instability to warrant mention of a slight chance of
thunderstorms associated with these showers. These thunderstorms are
not expected to produce severe weather, but could nonetheless
produce gusty winds and locally heavy rain.
On Thursday, the warm front will be positioned north of Georgia, and
the most plentiful moisture will be focused along the north and
western periphery of the ridge and mainly outside of the forecast
area. As a result, only a slight chance of showers and thunderstorms
are expected across the far northern tier on Thursday afternoon and
evening. High temperatures on Thursday will range from 10-15 degrees
above climatological normals, ranging from the upper 70s in north
Georgia to the mid 80s in east-central Georgia.
King
.LONG TERM /Friday through Wednesday/...
Extended forecast period continues to be dominated by a relatively
progressive upper pattern alternating between periods of flat,
nearly zonal, flow with periods of some amplification. Medium-range
models remain in fairly good agreement on the main pattern into the
weekend, with some divergence concerning the smaller scale features
moving through the pattern. Some increased differences in the larger
scale pattern next week, but all solutions point to a continued wet
pattern. This all points to at least slight chance to chance PoPs
through most periods of the extended forecast. Better chances Friday
through Saturday as a sharp cold front pushes into the region.
Enough instability for isolated to scattered thunder with this
front, however instability and shear look too limited for widespread
severe thunderstorms at this time.
Temperatures start out above normal ahead of the front Friday,
dropping back to at or a bit below normal by Saturday night into
Monday behind the cold front.
20
&&
AVIATION...
18Z Update...
Primarily MVFR ceilings are in place across the forecast area, and
should continue through the overnight hours. At the ATL metro
sites, some scattered IFR- level clouds underneath an MVFR cloud
deck are possible between 04-11Z, along with 3-5 SM visibility
restrictions after 11Z. Scattered SHRA and isolated TSRA is
expected to develop after 19Z and through 04-05Z at all TAF
sites. However, the coverage of precipitation is not anticipated
to be enough to warrant more than VCSH at all sites through the
afternoon and evening hours. Winds are expected to remain SE at 9
kts or less through the period.
//ATL Confidence...18Z Update...
Medium confidence on all elements.
King
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 61 80 62 78 / 50 10 5 30
Atlanta 59 80 62 76 / 20 5 5 40
Blairsville 57 71 59 69 / 40 20 20 80
Cartersville 59 79 62 74 / 20 10 10 60
Columbus 61 85 62 83 / 20 5 5 20
Gainesville 58 76 61 74 / 40 10 5 50
Macon 61 84 61 82 / 30 5 5 10
Rome 60 79 63 73 / 20 10 20 70
Peachtree City 58 81 62 79 / 20 5 5 40
Vidalia 63 86 64 86 / 30 5 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...King
LONG TERM....20
AVIATION...King
Hazardous weather outlook, Mar 18, 10:15 AM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1115 AM EDT Wed Mar 18 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1115 AM EDT Wed Mar 18 2020
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Isolated thunderstorms with some gusty winds and brief heavy rain
will be possible this afternoon across north and central Georgia.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Later in the week, on Friday and Friday night, a frontal system is
expected to sweep into the area with a chance for strong to severe
thunderstorms, generally for north Georgia, with strong gusty
winds and periods of heavy rain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Mar 18, 6:10 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
710 PM EDT Wed Mar 18 2020
GAZ036>038-049-182345-
Morgan GA-Oglethorpe GA-Clarke GA-Oconee GA-
710 PM EDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHWESTERN
OGLETHORPE...EASTERN CLARKE AND OCONEE COUNTIES UNTIL 745 PM EDT...
At 710 PM EDT...a strong thunderstorm was over North High Shoals, or
near Watkinsville...moving northeast at 20 mph.
HAZARD...40 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Watkinsville, Athens, Winterville, North High Shoals, Bostwick,
Bishop, Maxeys, Athens-Clarke County, Whitehall, Beechwood Hills,
Eastville, Barnett Shoals, State Botanical Garden Of Ga and
Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3375 8324 3376 8328 3374 8330 3373 8330
3367 8351 3375 8356 3381 8351 3382 8353
3383 8354 3385 8358 3401 8330 3377 8316
TIME...MOT...LOC 2310Z 243DEG 16KT 3379 8348
WIND...40MPHThunderstorm Wind, Oconee
- When
- March 18, 6:11 PM EST to 6:25 PM EST
- Where
- Oconee County, 2.53 mi WNW of Farmington to 2.37 mi WNW of Farmington
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.789, -83.463
A National Weather Service survey determined that damaging thunderstorm wind gusts around 75 mph snapped or uprooted nearly 100 trees around a farm pond near the intersection of Price Mill Road and Branch Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 18 to 19, 20203 injured · $1.0 million · EF0 · 29 events
- Flooding in Illinois, March 18 to 31, 2020$15,000 · 10 events
- Hail and Damaging Wind in Arizona, March 18, 2020$20,000 · 54 kt wind · 3 events
- Dense Fog in Illinois, March 18 to 19, 202016 events
- Winter Storm and Heavy Snow in Colorado, March 18 to 20, 202011 events
- Dense Fog in Missouri, March 18 to 19, 202011 events
- Flash Flooding and Flood in Oklahoma, March 18 to 19, 202060 kt wind · 8 events
- Flash Flood and Heavy Snow in Arizona, March 18 to 20, 20207 events
- Winter Storm and Winter Weather in Utah, March 18 to 20, 20203 events
- Hail in Texas, March 18, 20202.25 in hail · 3 events
- Flooding in Missouri, March 18 to 31, 20202 events
- Damaging Winds in New Mexico, March 18, 202050 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878021.